Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Pregnant, having severe dry cough. X-ray shows pleural effusion, prescribed TB tablets. ALT not responding good. Anything serious ?

My wife is pregnant & having severe dry cough in December. We had visited several times to GP but they couldn't able to figure the problem then we had decided to visit midwife in emergency. Somehow doctor & midwife realized there is some less breath noise from right side of chest & then she did chest X-ray.

In X-ray, doctor found large quantity of fluid(pleural effusion) in chest then Doctor has admitted my wife in hospital for 5-6 days & they took some fluid out with needle. She again had X-ray then doctor realized there is still some fluid remaining in chest.

Doctor tried to take sputum test but because of dry cough, they couldn't able to diagnose properly. At last they had decided to start TB medicine & given few tablets & told her to take these medicines daily empty stomach & doctor has suggested these medicines are safe in pregnancy also.

After taking these medicines her cough gone. In mean time doctor has suggested to do LFT test regularly & they saw her ALT count is going up(you can see in below chart) so they stopped TB medicines(around 7 tablets) and after few days they again started with 5 TB medicines when they realized her ALT is normal but after taking medicines for few days her ALT goes again high & again doctor suggested to stop medicines... same process continues again... now she is having 3 TB medicines but yesterday she had LFT again & her ALT is again very high & doctor suggested to take Vitamin K & Urso deoxycholol acid(450mg) tablet.

Date     ALT
5Apr     168
25Mar     42
22Mar     33
20Mar     42
15Mar     111
11Mar     197
7Mar     234
5Mar     204
27Feb     72
25Feb     54
21Feb     63
18Feb     88
15Feb     103
13Feb     126
5Feb     175
30Jan     167
28Jan     146
25Jan     152
23Jan     151
14Jan     134
9Jan     129
3Jan     107(Started TB medicines)
30Dec     87
29Dec     119
12Dec     27
Having dry cough from 1st week of December.

I am very must tensed & worried about my wife's treatment. I believe every time the way her ALT is responding is not good. In this way something serious might happened to her Lever.

Can you please suggest something.

Asked On : Wed, 10 Apr 2013
Answers:  1 Views:  29
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Pulmonologist 's  Response
Hi Kuldeep arora.
Thanks for coming to HCM.
Tubercular treatment in pregnancy is safe and constitutes combination of isoniazide, rifampicin, pyrazinamide, ethambutol for two months followed by isoniazide and rifampicin for next four months. Drug induced hepatitis (raised liver enzymes i.e ALT/AST and serum bilirubin) is known complication of Anti tubercular drugs especially isoniazide, rifampicin and pyrazinamide.
Once hepatitis develops ( as raised ALT told by you), the treatment has to be stopped till the enzyme level comes to normal value and then the abovesaid three culprit drugs are introduced one by one. Liver function has to be checked after 7-10 days of introduction of the drug each time and culprit drug is identified and discontinued. Further treatment is then continued with modified regimen.

In your wife's case the pattern of rising ALT is such that it rises when therapy is given and decreases once it is withdrawn, so it's a clear case of drug induced hepatitis and has to be managed as stated above.
Consult your doctor for the same....
Best wishes...
Answered: Sun, 14 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor